Format

Send to

Choose Destination
See comment in PubMed Commons below
J Clin Pharm Ther. 2011 Jun;36(3):327-35. doi: 10.1111/j.1365-2710.2010.01193.x.

Hepatotoxicity of therapeutic short-course paracetamol in hospital inpatients: impact of ageing and frailty.

Author information

1
Departments of Aged Care and Clinical Pharmacology, Royal North Shore Hospital, St Leonards, NSW, Australia.

Abstract

BACKGROUND:

Paracetamol, a commonly used simple analgesic, can be fatal in overdose. Case reports suggest liver damage may occur at therapeutic doses. In older and particularly frail patients, dose reduction of therapeutic paracetamol is recommended due to concerns of an increased risk of hepatotoxicity.

AIMS:

This study aimed to investigate the effects of ageing and frailty on the safety of paracetamol in hospital inpatients commenced on short courses of the drug.

METHODS:

An observational cohort study of young (18-55 years, n = 19), older (≥ 70 years) fit (n = 24) and older frail (n = 28) hospital inpatients. Treatment group participants commenced regular paracetamol (3-4 g/day) during their hospital admission, whereas the control group was not exposed to paracetamol. In both groups, plasma alanine aminotransferase (ALT) was measured at baseline and day 5, and risk factors for raised ALT were recorded. A random serum paracetamol concentration was measured at day 5 in the treatment group.

RESULTS:

No older frail treatment participants had an abnormal day 5 ALT. Odds ratios for having a day 5 ALT above the upper limit of normal (ULN) with paracetamol use, compared with unexposed controls, were 3·7 [95% confidence intervals (CI): 0·32, 41·59] for older not frail participants and 2·5 (95% CI: 0·34, 18·3) for younger participants. Decreasing frailty score independently predicted a day 5 ALT above the ULN (P < 0·05). Day 5 serum paracetamol concentrations were highest in older frail participants (P < 0·005).

CONCLUSION:

Higher paracetamol concentrations observed in frail older patients after 5 days of therapeutic paracetamol do not necessarily indicate an increased risk of hepatotoxicity.

[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center